advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Searcy, Arkansas, USA:

Approximately two weeks after I had a glucose tolerance test done at my general practitioner's office, I had an A1c of 7.5%. I have had some numbness/tingling in my extremities, muscles in the mid-line that fatigue easily including neck and upper arms and chest, to the extent that I have difficulty swallowing most days, my activities of daily livings are impaired, and falls have occurred. I went to a neurologist here who sent me to one in another state for further assessment. The neurologist gave report to my neurologist which stated I have a sensory neuropathy related to diabetes. A repeat A1c while I was there was 5%, and an EMG showed peripheral neuropathy. How can I have diabetic neuropathy without diabetes? Am I not cleared for the diabetes at this point? What would be a logical next step in this? I also have a low TSH and elevated T4.

Answer:

Two thoughts come to mind when I read your description. First, diabetic neuropathy occurs because of your total exposure to elevated blood sugars. That means that the duration and the extent of blood sugar elevation impact this. In some, the sugars are not as high. It is possible that you are one of the unlucky ones where your nerves were more sensitive to the elevated blood sugars. It appears that the nerves are affected in a way that damages the power supply to the nerve cells and causes them to stop working well, often putting out sensations of pain. Elevated blood sugars also decrease your tolerance to pain.

If you are suggesting this is a new diagnosis, it is possible to present with neuropathy as an initial symptom of diabetes. In that situation, you have probably had diabetes for up to six years and was undiagnosed. The original hemoglobin A1c was elevated. You did not indicate what the oral glucose tolerance test showed.

The second thought is that a low TSH and a high free t4 are consistent with hyperthyroidism. which can also lead to myopathy that causes loss of strength and easy muscle fatigue. I would make sure your physician has this more carefully evaluated to see if it is impacting your condition.

JTL

DTQ-20030805113726
Original posting 17 Aug 2003
Posted to Complications and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.